Artery Plaque Risk From the Pill?
Study Shows Women Using Oral Contraceptives at Increased Risk of Atherosclerosis
WebMD News Archive
Nov. 6, 2007 (Orlando, Fla.) -- In what they call a startling finding, European researchers report that the millions of women worldwide who are on the pill or who used oral contraceptives for a year or more in the past are at increased risk of plaque buildup in the arteries.
"This the first time we have documented that more atherosclerosis [plaque buildup] is a long-term risk of pill use," says researcher Ernst Rietzschel, MD, of Ghent University in Ghent, Belgium.
Women who are taking oral contraceptives, particularly smokers, are known to be at increased risk of blood clots. But that's a short-term risk that dissipates once they go off the pill, he says.
In contrast, plaque deposits that raise the risk of heart attacks, stroke, and peripheral artery disease continue to build up for decades after a woman stops taking the pill, Rietzschel tells WebMD.
The findings were presented here at the annual meeting of the American Heart Association.
Oral Contraceptives and Plaque Buildup
About 100 million women worldwide are currently on the pill, according to the World Health Organization.
The study involved more than 1,300 healthy women aged 35 to 55 in Belgium; 81% had taken oral contraceptives for at least one year, with an average of 13 years. About one-fourth of them were still on the pill.
The women were at low risk for cardiovascular disease but agreed to undergo scans of the carotid neck arteries and femoral arteries that run through the groin area into the leg to gauge plaque levels.
Results showed that every decade of use was associated with a 42% increased risk in having bilateral carotid plaque and a 34% increased risk in having bilateral femoral plaque.
Plaque buildup in any artery is associated with an increased risk of coronary artery disease, according to Rietzschel.
Findings in Perspective
Rietzschel and other doctors say that women shouldn't panic.
For starters, the study doesn't prove that the pill caused atherosclerosis, just that there's an association between the two, says Raymond Gibbons, MD, a past president of the AHA and a cardiologist at the Mayo Clinic in Rochester, Minn.